Oklahoma, 2012Hail in Oklahoma, February 1, 2012
February 1, 2012 · NWS SHV · 1 event in 1 county or zone
A shortwave trough rapidly traversed east across Oklahoma, Arkansas, and extreme Northeast Texas on February 1st, just ahead of a weak cold front that extended from North Texas, into Southeast Oklahoma and Western Arkansas. The air mass south of the front over Northeast Texas, Southwest Arkansas, and extreme Northern Louisiana destabilized sufficiently as temperatures warmed well into the 70s,…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough rapidly traversed east across Oklahoma, Arkansas, and extreme Northeast Texas on February 1st, just ahead of a weak cold front that extended from North Texas, into Southeast Oklahoma and Western Arkansas. The air mass south of the front over Northeast Texas, Southwest Arkansas, and extreme Northern Louisiana destabilized sufficiently as temperatures warmed well into the 70s, within a very moist air mass in place. Cold temperatures and strong instability aloft ahead of this shortwave trough resulted in scattered showers and thunderstorms developing over the region, some of which produced marginally severe to at times, severe hail. These storms exited the region during the late afternoon hours, although additional widely scattered thunderstorms redeveloped during the mid-evening hours over Northwest and Northcentral Louisiana, and again produced a couple of reports of marginally severe hail in and near Monroe, LA. These storms diminished during the late evening, as they moved away from the better forcing near the front as it drifted into extreme Northern Louisiana and Deep East Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 1, 12:40 PM CST, 1 hour earlier.
Area forecast discussion, Feb 1, 12:40 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1240 PM CST WED FEB 1 2012
.DISCUSSION...
WILL BE UPDATING THE ZONES TO INCLUDE THE SEVERE THUNDERSTORM
WATCH NUMBER 20 WHICH WILL RUN UNTIL 8 PM CST.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 59 75 62 73 58 / 30 20 50 80 70
MLU 57 75 61 76 59 / 30 20 50 80 70
DEQ 51 67 58 69 50 / 30 20 50 80 70
TXK 55 69 59 71 54 / 30 20 50 80 70
ELD 54 69 57 73 58 / 30 20 50 80 70
TYR 58 74 62 72 51 / 30 20 50 80 70
GGG 58 74 62 72 53 / 30 20 50 80 70
LFK 60 75 63 75 59 / 20 30 50 80 70
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
06
Hazardous weather outlook, Feb 1, 12:10 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1210 PM CST WED FEB 1 2012
ARZ050-051-059>061-070>073-LAZ001>006-012-OKZ077-TXZ096-097-108>112-
124>126-136>138-150-151-021200-
BIENVILLE-BOSSIER-BOWIE-CADDO-CAMP-CASS-CLAIBORNE-COLUMBIA-FRANKLIN-
GREGG-HARRISON-HEMPSTEAD-HOWARD-LAFAYETTE-LINCOLN-LITTLE RIVER-
MARION-MCCURTAIN-MILLER-MORRIS-NEVADA-PANOLA-RED RIVER TX-RUSK-
SEVIER-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-WEBSTER-WOOD-
1210 PM CST WED FEB 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST LOUISIANA...
SOUTHEAST OKLAHOMA AND EAST AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED STRONG THUNDERSTORMS...SOME OF WHICH COULD CONTAIN
LARGE HAIL...WILL BE POSSIBLE ALONG AND NORTH OF THE INTERSTATE 20
CORRIDOR OF NORTHEAST TEXAS AND NORTHERN LOUISIANA. THIS WOULD
INCLUDE SOUTHEAST OKLAHOMA AND SOUTHWEST AND SOUTH CENTRAL ARKANSAS.
SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED OVER
SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS...AND SHOULD INCREASE IN
AREAL COVERAGE AND INTENSITY AS THE UPPER LEVEL TROUGH SHIFTS EAST
INTO THE AREA.
WITH A VERY MOIST AIRMASS IN PLACE LATE TONIGHT...PATCHY DENSE FOG
IS EXPECTED TO FORM ACROSS THE ENTIRE FOUR STATE REGION. THIS FOG
COULD BECOME MORE WIDESPREAD AFTER MIDNIGHT AND WOULD LIKELY CONTINUE
INTO MID THURSDAY MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A MORE VIGOROUS UPPER STORM SYSTEM TROUGH IS EXPECTED TO BECOME
A CUTOFF LOW ACROSS THE FOUR CORNERS REGION THURSDAY INTO THURSDAY
NIGHT. DISTURBANCES MOVING INTO OUR REGION FROM THE SOUTHWEST WILL
COMBINE WITH THE DEEP MOISTURE IN PLACE...TO PRODUCE WIDESPREAD
SHOWERS AND THUNDERSTORMS DURING THE DAY FRIDAY...AND FRIDAY NIGHT.
INSTABILITY COULD INCREASE FRIDAY INTO FRIDAY NIGHT WITH THE
DEVELOPMENT OF SEVERE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
ACROSS THE MIDDLE RED RIVER VALLEY OF NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA AND SOUTHWEST ARKANSAS. HAIL WOULD BE THE PRIMARY THREAT
WITH ANY THUNDERSTORMS THAT DEVELOP. THE ISOLATED NATURE OF THE
EXPECTED CONVECTION WOULD LIKELY WARRANT A SEVERE THUNDERSTORM
WATCH AND THE NECESSITY OF ACTIVATING SPOTTERS...EMERGENCY
MANAGEMENT...AND HAM RADIO OPERATORS.
LAZ010-011-013-014-017>022-TXZ149-152-153-165>167-021200-
ANGELINA-CALDWELL-CHEROKEE-DE SOTO-GRANT-JACKSON-LA SALLE-
NACOGDOCHES-NATCHITOCHES-OUACHITA-RED RIVER LA-SABINE LA-SABINE TX-
SAN AUGUSTINE-SHELBY-WINN-
1210 PM CST WED FEB 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHWEST LOUISIANA...AND EAST AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
REGION THIS AFTERNOON...ESPECIALLY ALONG AND SOUTH OF A LINE
FROM JACKSONVILLE TO NEAR MONROE LOUISIANA. ANY THUNDERSTORMS
THAT DEVELOP ACROSS THE REGION ARE NOT EXPECTED TO BECOME
SEVERE.
WITH A VERY MOIST AIRMASS IN PLACE LATE TONIGHT...PATCHY DENSE FOG
IS EXPECTED TO FORM AGAIN ACROSS THE ENTIRE FOUR STATE
REGION. THIS FOG COULD BECOME MORE WIDESPREAD AFTER MIDNIGHT AND
WOULD LIKELY CONTINUE INTO MID THURSDAY MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A MORE VIGOROUS UPPER STORM SYSTEM TROUGH IS EXPECTED TO BECOME
A CUTOFF LOW ACROSS THE FOUR CORNERS REGION THURSDAY INTO THURSDAY
NIGHT. DISTURBANCES MOVING INTO OUR REGION FROM THE SOUTHWEST WILL
COMBINE WITH THE DEEP MOISTURE IN PLACE...TO PRODUCE WIDESPREAD
SHOWERS AND THUNDERSTORMS DURING THE DAY FRIDAY...AND FRIDAY NIGHT.
INSTABILITY COULD INCREASE FRIDAY INTO FRIDAY NIGHT WITH THE
DEVELOPMENT OF SEVERE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT...
AND HAM RADIO OPERATORS WILL NOT BE REQUIRED DURING THE
AFTERNOON AND EARLY EVENING.
06
In the hours before
Local storm report, Feb 1, 1:26 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
126 PM CST WED FEB 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM HAIL GILLHAM 34.17N 94.31W
02/01/2012 E0.75 INCH SEVIER AR PUBLIC
PENNY TO DIME SIZE HAIL
&&
04Hail, McCurtain
- When
- February 1, 1:40 PM CST
- Where
- McCurtain County, 0.9 mi NW of Broken Bow
- Measured
- 1.5 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.040, -94.740
Hail of all sized was reported with the largest being a little smaller than a golf ball.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Avalanche in Alaska, February 1 to 3, 20121 death · $100,000 · 81 kt wind · 11 events
- Hail and Damaging Winds in Mississippi, February 1, 20121 death · $58,000 · 55 kt wind · 9 events
- Drought in Texas, February 1 to 29, 2012$5.0 million · 23 events
- Hail and Damaging Winds in Arkansas, February 1, 2012$149,000 · 1.75 in hail · 21 events
- Tornado and Hail in Mississippi, February 1, 2012$30,000 · EF0 · 13 events
- Drought in Oklahoma, February 1 to 29, 201231 events
- Drought in New Mexico, February 1 to 29, 201231 events
- Drought in Texas, February 1 to 29, 2012$23,000 · 11 events
- Drought in Georgia, February 1 to 29, 201226 events
- Tornado and Damaging Wind in Louisiana, February 1, 2012$30,000 · EF0 · 3 events
- Drought in Texas, February 1 to 29, 201225 events
- Drought in Florida, February 1 to 29, 201222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356026.